Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Marquette, MI

June 25, 1998Dickinson County, Iron County, Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 25, 1998, 3:45 PM CDT for Dickinson County, Iron County, Menominee County, Michigan. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 3:45 PM CDT (20:45 UTC)
Expired
Jun 25, 1998, 4:50 PM CDT
In force
65 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Dickinson County, MI, Iron County, MI, Menominee County, MI

The radar

The Marquette radar (KMQT), 76 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:02 PM CDTThunderstorm Wind 70Iron Mtn, MIThunderstorm downburst winds downed trees up to 12 inches in diameter in Iron Mountain, Kingsford and Vulcan. A 60 mph wind gust downed traffic signals in Norway. Several vehicles damaged. There were a total of 16 house and tree fires started by lightning fr
Jun 25, 4:15 PM CDTHail 0.75Crystal Falls, MI
Jun 25, 4:21 PM CDTThunderstorm Wind 64Daggett, MIStrong thunderstorm winds downed power lines throughout Menominee County and downed trees up to 12 inches in diameter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -365 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-365 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:00 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 25, 10:00 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 AM EDT THU JUN 25 1998

WMFNT FCST TO REMAIN S OF FA THRU FCST PERIOD BUT SFC DPS SLOWLY RISING
FM LO TO MID 60S TO MID TO HI 60S BY LATE AFTN. THUS SUFFICIENT MOISTURE
AVAILABLE FOR AFTN CONVECTION. AFTN LIFTED INDEX IN -2 TO -4 RANGE WITH
CAPES 1000 TO 1500. SKIES CLEARING ACRS MST OF FA AS EARLY MCS WHICH
FORMED ACRS NRN WI HAS MOVD E. THIS MCS CLIPPED EXTRM SRN PTN OF FA WITH
VRY HVY RAINFALL. CLEARING SKIES WILL ALLOW FOR GOOD SFC HEATING AND
DESTABLIZE AIRMASS EVEN FURTHER. SATELITTE IMAGERY SHOWS STRONG S/W
OVRN CNTRL MN WHICH ETA FCSTS TO MOV TWRN U.P./NRN AND CNTRL WI BY
ERLY EVE.

BEST CONVECTION DYNAMICS REMAIN OVR CNTRL WI AND WITH STORM MOTION
FM SW TO NE ANY MCS DEVELOPMENT OVR WI WILL THREATEN S AND E PTNS OF
FA. TSTM CLUSTER DEVELOPMENT A THREAT OVER N AND W PTNS OF FA.

CURRENT PACKAGE LOOKS OK WITH REGARDS TO TEMPS/POPS. WILL STRENGTHEN
TSTM WORDING FOR PSBL SVR WITH DAMAGING WIND AND HAIL.
JFM

In the hours before

Special weather statement, Jun 25, 10:55 AM CDT, 4 hours 50 minutes before
MIZ012-251105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT THU JUN 25 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WEST AND
CENTRAL UPPER MICHIGAN LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME
STORMS MAY BE SEVERE. THE AREA OF THE U.P. UNDER GREATEST THREAT FOR
SEVERE WEATHER THIS AFTERNOON AND TONIGHT IS SOUTH AND EAST OF A LINE
FROM IRONWOOD TO MARQUETTE.

CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT
WHICH WAS LOCATED ACROSS CENTRAL MINNESOTA THROUGH SOUTH CENTRAL
WISCONSIN AT NOON TODAY. THESE STORMS WILL MOVE FROM SOUTHWEST TO
NORTHEAST AT AROUND 35 MPH.

THE SEVERE STORMS MAY PRODUCE WINDS GUSTS TO 60 MPH AND 1 INCH HAIL.
STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL RADIO...
TV OR CABLE STATION FOR UPDATES ON THIS SEVERE WEATHER THREAT ACROSS
THE U.P. THIS AFTERNOON AND TONIGHT.

JFM
Special weather statement, Jun 25, 10:55 AM CDT, 4 hours 50 minutes before
MIZ012-251105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT THU JUN 25 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WEST AND
CENTRAL UPPER MICHIGAN LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME
STORMS MAY BE SEVERE. THE AREA OF THE U.P. UNDER GREATEST THREAT FOR
SEVERE WEATHER THIS AFTERNOON AND TONIGHT IS SOUTH AND EAST OF A LINE
FROM IRONWOOD TO MARQUETTE.

CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT
WHICH WAS LOCATED ACROSS CENTRAL MINNESOTA THROUGH SOUTH CENTRAL
WISCONSIN AT NOON TODAY. THESE STORMS WILL MOVE FROM SOUTHWEST TO
NORTHEAST AT AROUND 35 MPH.

THE SEVERE STORMS MAY PRODUCE WINDS GUSTS TO 60 MPH AND 1 INCH HAIL.
STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL RADIO...
TV OR CABLE STATION FOR UPDATES ON THIS SEVERE WEATHER THREAT ACROSS
THE U.P. THIS AFTERNOON AND TONIGHT.

JFM
Special weather statement, Jun 25, 2:26 PM CDT, 1 hour 19 minutes before
MIZ012-251105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
326 PM EDT THU JUN 25 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM EDT/ 8PM CDT FOR
IRON...DICKINSON...MENOMINEE AND DELTA COUNTIES...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM CDT FOR THE SOUTH
CENTRAL PORTION OF THE UPPER PENINSULA OF MICHIGAN.  THIS WATCH INCLUDES
THE FOLLOWING COMMUNITIES...IRON RIVER...CRYSTAL FALLS...IRON MOUNTAIN...
NORWAY...CHANNING...RALPH...FOSTER CITY...MENOMINEE...HERMANSVILLE...
CORNELL...ESCANABA AND GLADSTONE.

HAIL TO 2 INCHES AND THUNDERSTORM WIND GUSTS TO 80 MPH...ALONG WITH
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER NATIONAL WEATHER
SERVICE BULLETINS.
TAKE COVER INSIDE AT THE FIRST SIGN OF THREATENING WEATHER.

JFM
Special weather statement, Jun 25, 2:26 PM CDT, 1 hour 19 minutes before
MIZ012-251105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
326 PM EDT THU JUN 25 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM EDT/ 8PM CDT FOR
IRON...DICKINSON...MENOMINEE AND DELTA COUNTIES...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM CDT FOR THE SOUTH
CENTRAL PORTION OF THE UPPER PENINSULA OF MICHIGAN.  THIS WATCH INCLUDES
THE FOLLOWING COMMUNITIES...IRON RIVER...CRYSTAL FALLS...IRON MOUNTAIN...
NORWAY...CHANNING...RALPH...FOSTER CITY...MENOMINEE...HERMANSVILLE...
CORNELL...ESCANABA AND GLADSTONE.

HAIL TO 2 INCHES AND THUNDERSTORM WIND GUSTS TO 80 MPH...ALONG WITH
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER NATIONAL WEATHER
SERVICE BULLETINS.
TAKE COVER INSIDE AT THE FIRST SIGN OF THREATENING WEATHER.

JFM

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:53 PM CDTSevere Thunderstorm WarningMQTMarquette62 min
Jun 25, 4:36 PM CDTSevere Thunderstorm WarningMQTDelta64 min
Jun 25, 4:49 PM CDTSevere Thunderstorm WarningMQTMenominee61 min
Jun 25, 4:54 PM CDTTornado WarningMQTDelta31 min
Jun 25, 5:21 PM CDTSevere Thunderstorm WarningMQTSchoolcraft59 min
Jun 25, 5:36 PM CDTTornado WarningMQTAlger64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.